Buy this Article for $7.95

Have a coupon or promotional code? Enter it here:

When you buy this you'll get access to the ePub version, a downloadable PDF, and the ability to print the full article.

Keywords

acetaminophen, hepatotoxicity, N-acetylcysteine (NAC), N-acetyl-p-aminophenol (APAP), N-acetylparabenzoquinone-imine (NAPQI), paracetamol, Rumack-Matthew nomogram

 

Authors

  1. Saccomano, Scott J. PhD, RN, GNP-BC

Abstract

Abstract: When taken in the recommended dosage, acetaminophen is a safe and effective analgesic and antipyretic agent. Acetaminophen is a component of hundreds of over-the-counter and prescription medications used worldwide. Its wide availability and easy accessibility make accidental or intentional overdose, leading to hepatotoxicity, a common occurrence. To prevent morbidity and mortality, prompt recognition of acetaminophen toxicity is essential. This article covers the stages of acetaminophen toxicity, recommended treatments, and nursing considerations, including patient education recommendations.